Nebraska, 2019

Hail in Nebraska, June 8, 2019

June 8, 2019 · NWS GLD · 1 event in 1 county or zone

Thunderstorms produce an isolated report of half dollar sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce an isolated report of half dollar sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 4:00 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 8, 4:00 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
400 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Sat Jun 8 2019

What appears to a number of different rounds of severe
thunderstorms has begun this afternoon. So time is short. Front
has moved into the northwestern portion of the forecast area.
Models have slowed down the progression of the cold front across
the area. This is due to a wave/surface low over southeast
Colorado. The front is expected to stall or move rather slowly
until later on this evening.

Discrete, isolated thunderstorms are expected to develop near or
slightly to the east of the front initially. Then additional
development is expected along and just behind the front by later
this afternoon. By mid to late evening all this activity is going
to merge together into a large cluster and move across the area
through the overnight hours. It is also possible that elevated
thunderstorms develop behind the front later in the night.

The high resolution/Cams are different but it is their attempt to
depict the above scenarios. So large hail and maybe a tornado or
two can be expected until the storms merge. Then the threat will
shift to more of a wind threat that could last through the night.
Through the overnight hours, locally heavy rainfall and flash
flooding will be possible as well.

There will be lingering precipitation during the day tomorrow but
hard to tell how much or how long it will be. Models consistent in
cooling off high temperatures into the 60s for Sunday. Clouds
clear out later tomorrow into the evening with the winds becoming
light. Did not have time to do a climate section. However the
current forecast lows for Sunday night from the upper 30s into
the lower 40s means low temperature records will be broken.

.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat Jun 8 2019

Not much time to write due to severe weather beginning.

Earlier system that was affecting the area Tuesday is not as
strong, and the pops have gone down.

Mean trough remains out west. The trough, rather complex with
numerous smaller waves to move through the area, will affect the
area from Thursday night into Saturday. So unsettled weather is
expected during that time.

Warmer temperatures, near to slightly below normal, are expected
from Monday through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 400 PM MDT Sat Jun 8 2019

For KGLD and KMCK, thunderstorms will be possible at both
terminals through about 06z or 07z as a cold front moves toward
the area. Winds begin from the east or southeast 10-15kts backing
to the north and gusting around 30kts by 06z. Sub vfr cigs
expected from 06z-12z then vfr conditions return with winds slowly
decreasing.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...99
Hazardous weather outlook, Jun 8, 2:52 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected through the
overnight hours. Through the early evening hours, the main threats
will be large hail and isolated tornados. Damaging winds will also be
possible and these winds could cause blowing dust which could
significantly reduce the visibility.

After early evening, these storms will merge, and form a large
cluster that will move across the area through the overnight hours.
After this happens, damaging winds will become the main threat and
will be rather widespread. As before these winds could cause blowing
dust. Through the overnight hours, locally heavy rainfall and flash
flooding will be possible with any of these storms.

Even though the fire danger is not high, any fire that gets started
this afternoon and evening could become significant due to quickly
changing and increasing winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the overnight hours.

In the hours before

Local storm report, Jun 8, 4:03 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          13 WSW SAINT FRANCIS    39.71N 102.03W
06/08/2019                   CHEYENNE           KS   LAW ENFORCEMENT

            ONE LANDSPOUT TORNADO WENT BACK UP INTO
            CLOUDS. ANOTHER LANDSPOUT TORNADO WAS
            REPORTED ON THE GROUND AT 3:55 PM MT.

&&

JBH
Local storm report, Jun 8, 4:05 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NW SAINT FRANCIS      39.78N 101.81W
06/08/2019  E1.25 INCH       CHEYENNE           KS   TRAINED SPOTTER

            HAIL IS ONGOING. ALSO SPOTTER SAYS TORNADO
            HAS DISSIPATED.

&&

MB
Local storm report, Jun 8, 4:21 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 NW SAINT FRANCIS      39.78N 101.81W
06/08/2019  E1.25 INCH       CHEYENNE           KS   PUBLIC

            HAIL LASTED 15 MINUTES WITH THE LARGEST
            HAILSTONES AROUND HALF DOLLAR SIZE.

&&
Local storm report, Jun 8, 4:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             4 W BONNY RESERVOIR     39.62N 102.25W
06/08/2019  E1.00 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORTED 1 HAIL OVER HWY 385. TIME
            ESTIMATED BASED ON RADAR.

&&
Special weather statement, Jun 8, 4:32 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
532 PM CDT Sat Jun 8 2019

NEZ080-082300-
Hitchcock NE-
532 PM CDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Palisade, or 13 miles northwest of Trenton, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Palisade.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4033 10082 4019 10124 4028 10133 4034 10132
      4035 10131 4035 10084
TIME...MOT...LOC 2231Z 235DEG 21KT 4029 10122

EV
Local storm report, Jun 8, 4:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TORNADO          11 WNW SAINT FRANCIS    39.86N 101.97W
06/08/2019                   CHEYENNE           KS   TRAINED SPOTTER

            DELAYED REPORT. 1ST TORNADO OF TWO.

&&

MB

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
June 8, 4:40 PM CST
Where
Hitchcock County, 0.53 mi W of Palisade
Measured
1.25 in hail
Reported by
Public
Coordinates
40.350, -101.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838279.